Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 47, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Sep 11, 2017, 2:44 PM PDT for Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Sep 12, 2017, 5:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2017, 2:44 PM PDT (21:44 UTC)
- In effect from
- Sep 12, 2017, 5:00 AM PDT
- Expired
- Sep 12, 2017, 8:00 PM PDT
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121 WWUS86 KMFR 112144 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 244 PM PDT Mon Sep 11 2017 ...Abundant lightning expected Tuesday afternoon and evening for northern California and southern Oregon... .Low pressure to the south off the coast of California will push moisture up to the north Monday evening through Tuesday. Eventually enough moisture will move into our region to promote scattered thunderstorms across Northern California and areas east of the Cascades. These thunderstorms are expected to be wet. However as it has been observed this year, wet thunderstorms can still be efficient in starting new fires over dry fuels. CAZ280-284-285-ORZ624-625-120945- /O.UPG.KMFR.FW.A.0039.170912T2000Z-170913T0300Z/ /O.NEW.KMFR.FW.W.0047.170912T2000Z-170913T0300Z/ Western Klamath National Forest- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 244 PM PDT Mon Sep 11 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280, 284, 285, 624, AND 625... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 1 PM to 8 PM PDT Tuesday. The Fire Weather Watch has been upgraded. * Impacts: Scattered lightning with high to extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are expected. Also, numerous strikes are possible outside of the heavy rain cores. * Affected areas: In Northern CA Fire Zones...For fire zone 280 south of Seiad valley including the Salmon Complex... For fire zones 284 and 285...south and east portions of 284 and all of fire zone 285. For fire zones 624 and 625...The area south and east of Silver Lake and from Chiloquin extending eastward. * Wind: Gusty and erratic winds of 20 to 30 mph are possible from stronger thunderstorms. * Thunderstorms: Isolated thunderstorms are possible Tuesday morning, but thunderstorms will expand in coverage Tuesday afternoon and evening. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Abundant lightning on existing very dry fuels could cause numerous new fire ignitions. Gusty and erratic outflow winds could also create extreme fire growth potential. && $$ CAZ281-282-120945- /O.NEW.KMFR.FW.W.0047.170912T2000Z-170913T0300Z/ Central Siskiyou County Including Shasta Valley-Shasta- Trinity National Forest in Siskiyou County- 244 PM PDT Mon Sep 11 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT TUESDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 281 AND 282... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 1 PM to 8 PM PDT Tuesday. * Impacts: Scattered lightning with high to extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are expected. Also numerous strikes are possible outside of the heavy rain cores. * Affected areas: All of fire weather zone of 282 and southern portions of 281. * Wind: Gusty and erratic winds of 20 to 30 mph are possible from stronger thunderstorms. * Thunderstorms: Isolated thunderstorms are possible Tuesday morning, but thunderstorms will expand in coverage Tuesday afternoon and evening. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Abundant lightning on existing very dry fuels could cause numerous new fire ignitions. Gusty and erratic outflow winds could also create extreme fire growth potential. && $$ CZS/DW Visit us at www.weather.gov/medford
3 follow-up statements
685 WWUS86 KMFR 120938 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 238 AM PDT Tue Sep 12 2017 ...Abundant lightning expected today in parts of Northern California and Southern Oregon... .Low pressure to the south off the coast of California will push moisture up to the north through today. This will help generate scattered thunderstorms across Northern California and areas east of the Cascades. These thunderstorms are expected to be wet. However as it has been observed this year, wet thunderstorms can still be efficient in starting new fires over dry fuels. CAZ280>282-284-285-130300- /O.EXT.KMFR.FW.W.0047.170912T1200Z-170913T0300Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley-Shasta- Trinity National Forest in Siskiyou County- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- 238 AM PDT Tue Sep 12 2017 ...RED FLAG WARNING NOW IN EFFECT FROM 4 AM PDT THIS MORNING UNTIL 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...281...282...284...AND 285... * Impacts: Scattered lightning with high to extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are expected. Also numerous strikes are possible outside of the heavy rain cores. * Affected areas: In Northern California...all of fire weather zone 282 and southern portions of 281. For fire zone 280 south of Seiad valley including the Salmon August Complex...For fire zones 284 and 285...south and east portions of 284 and all of fire zone 285. * Wind: Gusty and erratic winds of 20 to 30 mph are possible. * Thunderstorms: Latest data suggests scattered thunderstorms will occur this morning and afternoon into the evening. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Abundant lightning on existing very dry fuels could cause numerous new fire ignitions. Gusty and erratic outflow winds could also create extreme fire growth potential. && $$ ORZ624-625-130300- /O.CON.KMFR.FW.W.0047.170912T2000Z-170913T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 238 AM PDT Tue Sep 12 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Scattered lightning with high to extreme fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are expected. Also, numerous strikes are possible outside of the heavy rain cores. * Affected areas: In Southern Oregon...The area south and east of Silver Lake and from Chiloquin extending eastward in fire weather zones 624 and 625. * Wind: Gusty and erratic outflow winds of 20 to 30 mph are possible. * Thunderstorms: Isolated thunderstorms are possible this morning, but thunderstorms will expand in coverage this afternoon and evening. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Abundant lightning on existing very dry fuels could cause numerous new fire ignitions. Gusty and erratic outflow winds could also create extreme fire growth potential. && $$ Visit us at www.weather.gov/medford
499 WWUS86 KMFR 122207 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 307 PM PDT Tue Sep 12 2017 ...Abundant lightning expected today in parts of Northern California and Southern Oregon... .Low pressure to the south off the coast of California will push moisture up to the north through today. This will help generate scattered thunderstorms across Northern California and areas east of the Cascades. These thunderstorms are expected to be wet. However as it has been observed this year, wet thunderstorms can still be efficient in starting new fires over dry fuels. ORZ624-625-130300- /O.CON.KMFR.FW.W.0047.000000T0000Z-170913T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 307 PM PDT Tue Sep 12 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected areas: In Southern Oregon...The area south and east of Silver Lake and from Chiloquin extending eastward in fire weather zones 624 and 625. * Wind: Gusty and erratic outflow winds of 20 to 30 mph are possible. * Thunderstorms: Isolated thunderstorms are possible this morning, but thunderstorms will expand in coverage this afternoon and evening. * View the hazard area in detail at http://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Abundant lightning on existing very dry fuels could cause numerous new fire ignitions. Gusty and erratic outflow winds could also create extreme fire growth potential. && $$ CAZ280>282-284-285-130300- /O.CON.KMFR.FW.W.0047.000000T0000Z-170913T0300Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley-Shasta- Trinity National Forest in Siskiyou County- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- 307 PM PDT Tue Sep 12 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280... 281...282...284...AND 285... * Impacts: Lightning and high fire danger will likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall, initial attack resources could be overwhelmed and holdover fires are possible. * Affected areas: In Northern California...all of fire weather zone 282 and southern portions of 281. For fire zone 280 south of Seiad valley including the Salmon August Complex...For fire zones 284 and 285...south and east portions of 284 and all of fire zone 285. * Wind: Gusty and erratic winds of 20 to 30 mph are possible. * Thunderstorms: Latest data suggests scattered thunderstorms will occur this afternoon into the evening. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Abundant lightning on existing very dry fuels could cause numerous new fire ignitions. Gusty and erratic outflow winds could also create extreme fire growth potential. && $$ Visit us at www.weather.gov/Medford
831 WWUS86 KMFR 130255 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 755 PM PDT Tue Sep 12 2017 ORZ624-625-130400- /O.EXP.KMFR.FW.W.0047.000000T0000Z-170913T0300Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 755 PM PDT Tue Sep 12 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 624 AND 625... Isolated showers and thunderstorms will continue across portions of the area through late this evening, but the risk for abundant lightning has ended. Therefore, the Red Flag warning will be allowed to expire. $$ CAZ280>282-284-285-130400- /O.EXP.KMFR.FW.W.0047.000000T0000Z-170913T0300Z/ Western Klamath National Forest- Central Siskiyou County Including Shasta Valley-Shasta- Trinity National Forest in Siskiyou County- Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- 755 PM PDT Tue Sep 12 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280... 281...282...284...AND 285... Isolated showers and thunderstorms will continue across portions of the area through late this evening, but the risk for abundant lightning has ended. Therefore, the Red Flag warning will be allowed to expire. $$ MAS Visit us at www.weather.gov/medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 11, 9:40 AM PDT, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 11, 9:40 AM PDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
940 AM PDT Mon Sep 11 2017
.DISCUSSION...Morning update. With smoke much less dense the effect
of smoke blocking the sun will not be nearly as strong a factor as
it was last week. The good news is that it is not as smokey, the bad
news is that it will get very unseasonably hot today. Current
forecast looks on track for today, but current models are showing
greater instability in western Siskiyou county Tuesday, and will
probably increase POP's with the afternoon package. Sven
Previous DISCUSSION... High pressure leaning into the Pacific
Northwest from the Eastern Pacific and an area of low pressure cut
off from the westerlies west of the southern California coast are
resulting in light to moderate east winds across the exposed peaks
and ridges at mid and upper elevations this morning. Relative
humidities are low to moderate at these locations with the most
extreme conditions currently occuring in the Curry County coastal
mountains where temperatures are in the 70s to lower 80s and RHs are
in the 25 to 45% range early this morning.
The mild and dry airmass generated by the pressure pattern in
place will allow temperatures to warm up rapidly today, with high
temperatures west of the Cascades likely to top out nearly 10
degrees warmer than yesterday. In fact, high temperatures today
will be within a few degrees of record highs for the calendar day
at some locations such as Medford. It will also get warm along the
coast, though how warm is usually tough to pin down due to the
close proximity of the cold ocean waters. Highs between 80 and 90
are expected at Brookings Airport today.
It should be noted that air quality monitors indicate all stations
in Oregon to be at "Good" air quality on 1 hour values and "Good"
to "Moderate" for the longer term 24 hour exposure value. In
Northern California from the Shasta Valley westward air quality
ranges between "Good" and "Moderate". All in all, the hotter and
drier weather today is likely to cause area wildfires to become
more active, so it is possible that air quality in areas along
and near the Cascades and Siskiyous will see air quality diminish
some today through Tuesday. However, we still think that we'll
generally remain in "Moderate" air quality or better due to good
vertical mixing and much lesser burning than was observed prior
to and during our prolonged thick smoke episode.
Moisture and instability will increase from the south today, with
a slight possibility of thunderstorms along and north of the
Mount Shasta to Medicine Lake Highlands in northern California
this afternoon. This evening this area, as well as much of
Siskiyou County and the Cascades south of Crater Lake National
Park and points eastward, stand a possibility of seeing an
isolated shower or thunderstorm. There is a weak shortwave trough
slipping in aloft, so there is some upper level support for the
activity.
Tonight through Tuesday the risk of showers and thunderstorms
continues along, east, and south of the Cascades and Siskiyous.
700-500MB flow does not appear to be strong enough to push the
showers and thunderstorms west and north of the Siskiyous and
Cascade crest, as it maintains at 10 knots or less before
shifting to northwesterly. Precipitable water values on Tuesday,
per the NAM12, will be .80" to 1.10" over the expected
thunderstorm area and storm movement is forecast to be only 5 to
15 knots, greatest over Lake and Modoc counties. A modest
shortwave trough over the forecast area during that time period is
likely to bring scattered showers and thunderstorms to Siskiyou
and Klamath Counties eastward, though model guidance differs in
the detail of what area has the greatest threat of lightning. It
is likely to be over Modoc County, where forcing and related 700MB
CAPE are the highest. While storms will, of course, produce
lightning, the slow storm movement and high atmospheric moisture
available mean that the fire start threat will not be as high as
what we experienced in our last round of lighting. Still, fuels
appear to be dry enough and lightning abundant enough to pose a
significant new fire concern. Thus, fire weather watches have
been issued for portions of the area.
Wednesday through next weekend temperatures are expected to cool
substantially, finally to near to even slightly below normal
values. In fact, many of the larger populated areas of the east
side may very well experience their first frost of the season
during this time period, and most west side valleys will dip into
the 40s for overnight lows. There will also be a threat of
showers, at times, mainly across northwestern and eastern portions
of the forecast area, though this does not look to be substantial
through next weekend. However, model guidance has been and remains
fairly well agreed in bringing a cold front with rainfall across
the west side and into the Cascades early next week. Of course,
this is what we need to keep the smoke in check, among other
benefits it would bring. BTL
&&
.AVIATION...11/06Z TAF CYCLE...Patchy late night to early morning
IFR cigs/vsbys in stratus may form along the coast north of Cape
Blanco, likely clearing quickly by mid morning. Otherwise, VFR
conditions will prevail through Monday with the exception of local
MVFR visibilities in smoke...mainly from the Cascades westward.
SK/JRS
&&
.MARINE...Updated 230 AM PDT Monday 11 September 2017...A thermal
trough will remain along the coast with continued gusty north winds
and steep seas for most of the area. The winds and seas are expected
to be strongest beyond 8 NM of the coast from around Gold Beach
south. Winds and seas will peak in the afternoons and evenings.
Winds and seas will diminish Wednesday night into Thursday as the
thermal trough weakens. -Petrucelli
&&
.FIRE WEATHER...Updated 230 AM PDT Monday 11 September 2017...
The latest surface analysis shows the thermal trough just offshore
with moderate east to northeast winds at the mid slopes and ridges.
However relative humidities are not as low as they were with the
past couple of offshore flow events. The models sounding for this
morning do not look extremely dry above the subsidence inversion and
fire weather guidance also supports higher relative humidities this
morning. So in a nutshell, I'm not expecting critical fire weather
concerns with the offshore flow this morning. The offshore flow will
be weaker tonight with 925 mb winds between 5-10 kts in Fire Zones
618,619, 620 and 621. Winds will be a bit strong at 850 in western
Siskiyou County, but the winds are south to southeast and that's in
response to the cutoff upper low slowly moving northward.
The models remain in good agreement showing the cutoff upper low
offshore of southern California slowly moving northward off the
coast of southern California to west of the Bay Area today through
Tuesday. This will begin to send increased monsoonal moisture
from the southeast, thus increasing the chance for thunderstorms
late this afternoon and evening. Right now, we think northern
California, Cascades and portions of the eastside have the best
chance for isolated thunderstorms.
The models, in particular the GFS continue to show QPF breaking out
in northern California and Cascades east tonight. Suspect this
could be convective feedback. The NAM is not as robust with the QPF
fields, but like the GFS does show marginal instability and weak
triggers. It's possible the trigger could be stronger than what the
models are indicating, especially as the upper low gets closer to us.
The combination of these two could be enough for a few isolated
thunderstorms to develop in the overnight hours. Therefore they have
been added back into the forecast for tonight.
The upper low will move closer to our area Tuesday and the pattern
is still one that is favorable for a thunderstorm outbreak Tuesday
afternoon and evening. Right now we think the best chance for
scattered thunderstorms will be in portions of northern California
and east of the Cascades. Two takeaways from this are: 1) PWATS will
be on the increase Tuesday with values around 0.90 of an inch in
northern California and Cascades east. 2) 700mb winds will be light
(5 kts) and 700-500mb winds will be between 5-10 kts. Therefore
storms that develop will be slow movers or stationary and could
bring a good chance for wetting rains. This could be enough to limit
the amount of new starts, but given the how dry everything is, a
Fire Weather Watch will be issued for abundant lightning on dry
fuels. Details on all of this can be found at RFWMFR.
The threat of storms ends after Wednesday. However our concern could
shift from thunderstorms to wind on Thursday. The details on this
are not as clear however. For example the GFS suggest the potential
for moderate winds along and east of the Cascades as the upper
trough swings north of the area. In contrast the ECMWF still shows
an upper low moving over our area Thursday afternoon which will
lessen the wind threat. Given this is a few days out, the details on
this could change, so it will need to be monitored closely. One
thing is more certain is that we'll be cooler with max temperatures
near or slightly below normal.
The outlook is for near normal temperatures and humidity late in the
week into next weekend with the potential for a cool and wet pattern
to develop early next week. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for ORZ624-625.
CA...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for CAZ280-284-285.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT
Thursday for PZZ350-356-370-376. Hazardous Seas Warning
until 5 AM PDT Thursday for PZZ356-376.
BTL/MAP/NSKThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:12 AM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 12 hr |
Nearby
Red Flag Warnings in Oregon, 2017Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.